Colorado, 2011Flash Flooding in Colorado, July 19, 2011
July 19, 2011 · NWS GJT · 3 events in 3 counties and zones
Persistent subtropical moisture within a light southerly flow aloft over the region resulted in thunderstorms that produced heavy rainfall in many areas of western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent subtropical moisture within a light southerly flow aloft over the region resulted in thunderstorms that produced heavy rainfall in many areas of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 19, 1:52 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 19, 1:52 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
252 PM MDT TUE JUL 19 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY...
MOST THUNDERSTORM ACTIVITY HAS STARTED OVER THE SOUTHERN MTNS BUT
WILL SPREAD NORTHWARD WITH FURTHER AFTERNOON HEATING. THE TROPICAL
DISTURBANCE HAS LOST SOME COHESION BUT IS STILL PROVIDING SOME
BROAD UPPER SUPPORT MAINLY FOR THE NORTHERN HALF OF THE FORECAST
AREA THIS AFTERNOON AND EARLY EVENING. MOST STORMS ARE MOVING TO THE
NE AT 10-15 MPH BUT A FEW ARE REBUILDING ON THEIR SOUTH FLANKS FOR
MUCH SLOWER STORM MOTION. VERY HEAVY RAINFALL HAS ALREADY FALLEN IN
THE DARK CANYON WILDERNESS TO THE SOUTHERN PORTION OF CANYONLANDS NP
THIS AFTERNOON...IN THE TAVAPUTS AND ALSO IN THE MOUNTAINS ABOVE
CARBONDALE. WE EXPECT TO BE ISSUING FURTHER FLASH FLOOD PRODUCTS
THROUGH THE AFTERNOON.
THIS EVENING THE TROPICAL DISTURBANCE EXITS NE AND THE WESTERN TROUGH
PASSES TO OUR NORTH USHERING IN A SUBSIDENT AND DRIER AIRMASS. THIS
IS EXPECTED TO SHUT DOWN MOST CONVECTION.
THE DRYING TREND CONTINUES INTO WEDNESDAY AND THURSDAY MAINLY
ACROSS THE NORTHERN HALF OF THE FORECAST AREA. WEAK DISTURBANCES IN
SW FLOW ALOFT PASS ACROSS THE NORTH BOTH AFTERNOONS SO CANNOT RULE
OUT SOME CONVECTION. BUT SCATTERED STORMS WILL FAVOR THE SOUTHERN
MTNS. WITH LESS CLOUD COVER DIURNAL SPREAD WILL INCREASE. NOCTURNAL
CONVECTION IS NOT EXPECTED WEDNESDAY OR THURSDAY NIGHT.
FRIDAY...THE UPPER LEVEL RIDGE CENTERED OVER MISSOURI NUDGES
SOUTHWESTWARD. MONSOONAL MOISTURE BEGINS TO SURGE INTO THE SOUTHERN
FORECAST AREA AGAIN AND HAVE RAISED POPS FOR THIS PERIOD.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
THE PERSISTENT TROF OVER THE NORTHWEST STATES WILL BREAK FREE AND
MOVE ACROSS THE NORTHERN PLAINS TO THE GREAT LAKES OVER THE WEEKEND
PERIOD. THIS WILL FLATTEN THE NORTHERN PORTION OF THIS HOT RIDGE AND
ALLOW IT TO BULGE BACK WESTWARD TOWARD THE 4 CORNERS REGION. THE
MOISTURE PLUME AND SOURCE OF SCATTERED THUNDERSTORM ACTIVITY LOOKS
TO REMAIN ANCHORED MAINLY OVER THE SAN JUANS INTO THE HIGH PLAINS
THROUGH THE WEEKEND AND HAVE CONTINUED THE TREND OF AFTERNOON
CONVECTION IN THE HIGHER TERRAIN OF OUR SOUTHERN AND FAR WESTERN
CWA...AS DRIER REMAIN IN PLACE ACROSS THE NORTHERN AND WESTERN
PORTIONS.
GFS AND BULK OF ENSEMBLE FORECASTS IN FAIR AGREEMENT EARLY NEXT IN
BRINGING YET ANOTHER TROF TO THE WEST COAST...RETURNING THE PATTERN
TO ONE FAVORING THE MOISTURE PLUME TO BECOME RE-ESTABLISHED ACROSS
THE GJT CWA. AS SUCH EXPECT AN UPTICK IN AFTERNOON AND EVENING
CONVECTION MONDAY INTO TUESDAY AS PRECIPITABLE WATER VALUES AGAIN
INCREASE BACK TOWARD THE 1 INCH MARK. TEMPERATURES SHOULD BE NEAR TO
SLIGHTLY ABOVE NORMAL OVER THE WEEKEND DROPPING SLIGHTLY TOWARD THE
FIRST HALF OF NEXT WEEK AS THE ADDITIONAL MOISTURE AND CLOUD COVER
COMES INTO PLAY.
&&
.AVIATION...
SCATTERED TO WIDESPREAD THUNDERSTORMS WILL CONTINUE THIS
EVENING ACROSS THE FORECAST AREA...AFFECTING ALL THE TAF SITES.
MVFR CONDITIONS CAN BE EXPECTED NEAR THESE STORMS WITH ISOLATED IFR
CONDITIONS POSSIBLE WITH THE STRONGER CELLS. BY MIDNIGHT
THUNDERSTORM COVERAGE WILL BECOME ISOLATED. VFR CONDITIONS WILL
DOMINATE EXCEPT FOR ISOLATED MVFR CONDITIONS IN THE VICINITY OF
STORMS. SCATTERED SHOWERS AND STORMS WILL REGENERATE ON WEDNESDAY
MAINLY ALONG AND SOUTH OF I-70. STORMS WILL PRODUCE MVFR/ISOLD IFR
CIGS AND VSBYS WEDNESDAY AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM......JOE
LONG TERM.......DP
AVIATION........JOE
Hazardous weather outlook, Jul 19, 3:31 AM MST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MDT TUE JUL 19 2011
COZ001>014-017>023-UTZ022>025-027>029-201130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
431 AM MDT TUE JUL 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA. EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND
CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE
STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
OUR MONSOONAL SURGE WILL BEGIN TO WANE BY MIDWEEK AS A DRIER
SOUTHWESTERLY FLOW ALOFT BECOMES ESTABLISHED. THIS PATTERN IS
EXPECTED TO CONTINUE INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 19, 12:51 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
151 PM MDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM FLASH FLOOD CANYONLANDS NP 38.40N 109.88W
07/19/2011 SAN JUAN UT PARK/FOREST SRVC
FLASH FLOODING OCCURRING WITH WATER FLOWING THROUGH
DAVIS AND LAVENDER CANYON IN THE NEEDLES DISTRICT. THESE
CANYONS DRAIN INTO INDIAN CREEK.
&&
EVENT NUMBER GJT1100510
MALEKSASpecial weather statement, Jul 19, 2:13 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
313 PM MDT TUE JUL 19 2011
COZ001>003-192200-
CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO-ROAN AND
TAVAPUTS PLATEAUS CO-
313 PM MDT TUE JUL 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO AND EXTREME
SOUTHERN MOFFAT COUNTIES UNTIL 400 PM MDT...
AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF RANGELY...OR 53 MILES
SOUTHEAST OF NAPLES...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4027 10845 4001 10824 3989 10870 4011 10880
Flash Flood, San Miguel
- When
- July 19, 3:40 PM MST to 5:00 PM MST
- Where
- San Miguel County, 0.7 mi NW of (Tex)telluride Arpt to 1.32 mi W of Fall Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.957, -107.929
Flash flooding deposited 6 to 12 inches of mud and debris on Highway 145.
Flash Flood, Rio Blanco
- When
- July 19, 5:00 PM MST to 7:00 PM MST
- Where
- Rio Blanco County, 9.07 mi W of Meeker to 9.45 mi WNW of Meeker
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.021, -108.091
Flash flood waters up to a foot deep deposited mud and rocks onto Highway 64 which was closed until crews cleared the road of debris.
Flash Flood, Pitkin
- When
- July 19, 5:00 PM MST to 7:00 PM MST
- Where
- Pitkin County, 1.29 mi WSW of (Ase)aspen Arpt to 1.99 mi ESE of (Ase)aspen Arpt
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.212, -106.891
Flash floods deposited mud and other debris up to 2 feet deep on a quarter mile section of the much used Rio Grande Trail. Additionally, the Stein Trail which leads to the Aspen Airport Business Center was also was hit with flood waters that left a significant amount of mud and debris on the road. The Aspen-Pitkin County Airport also incurred flowing water up to a half foot deep across the facility.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Wyoming, July 19, 20114 deaths · 2 injured · 1 event
- Excessive Heat in Missouri, July 19 to 24, 20111 death · 1 injured · $21,000 · 11 events
- Flash Flooding in Ohio, July 19, 2011$4.3 million · 6 events
- Flash Flooding and Hail in Wisconsin, July 19, 2011$830,000 · 65 kt wind · 10 events
- Tornado and Hail in Wisconsin, July 19, 2011$530,000 · EF0 · 19 events
- Flash Flooding and Hail in North Dakota, July 19, 2011$376,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Winds in Minnesota, July 19, 2011$252,000 · 60 kt wind · 14 events
- Excessive Heat and Heat in Kentucky, July 19 to 24, 20115 injured · 32 events
- Damaging Winds in Maryland, July 19, 2011$86,000 · 61 kt wind · 10 events
- Damaging Winds and Lightning Strikes in New Jersey, July 19, 2011$67,000 · 52 kt wind · 15 events
- Flash Flood in Louisiana, July 19, 2011$100,000 · 1 event
- Flash Flood and Lightning Strike in Texas, July 19, 2011$80,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331545, 331549, 331581.